Benzonatate is widely regarded as a safe medicine when taken by adults – i.e., those aged above 18 years. It is mainly a cough suppressant drug; however, it also has a few off-label uses and some extended applications. This drug has the needful clearances of the food and drug administration (FDA) for being used a cough reducing medicine. This clearance came by in the second half of 1950s. Since its approval by the federal drug clearing authority, its popularity has been growing very steadily every year. It may not come as a surprise to know that it ranks high up in the most popularly prescribed 125 drugs in the US each year. However, this drug may not be safe when administered onto children. It is important to know more about the safety precautions associated with intake of this drug – especially, by younger adults as well as children.

Benzonatate is grouped under a category of medications known as antitussive drugs or cough suppressing meds. Its main activity is to numb the nerve fibers (also known as receptors or sensors) located on your airways. This numbing action soon results in reduction of coughs. The key reason being – once the reflexes to cough are suppressed, you are unlikely to witness frequent urges to cough. Benzonatate is a very special member of the antitussive genre of meds; it is special because it is a non-narcotic member in this category.

Anesthetic effects of benzonatate

You need to remember that this drug is also classified under a family of meds known as benzoic-acid esters. This genre has drugs which are active derivatives of the benzoic acid class. Drugs with a similar chemical structure – i.e., those belonging to the para-amino-benzoic acid genre – PABA, in short, are essentially anesthetic agents. These were widely administered as numbness-producing meds; delivered prior to surgeries as well as painful dental procedures. With the development of more advanced anesthetic drugs, para-amino-benzoic acid (PABA)-based meds are not used for producing anesthetic effects prior to dental or surgical interventions.

This drug owes its numbing effects to striking similarities to many numbing agents such as tetracaine, procaine, etc. Its numbing effects however have not led to widespread events of drug abuse. But, in some cases, users have excessively used this drug for bringing about a faster cure. In such instances, a few stray incidents like toxicity, overdosing, etc. have been observed.

Is it safe for children to take this drug?

Foremost of all, this drug is not safe for children who are aged 11 years and below. If your child is less than 11 years of age, intake of benzonatate can lead to several adverse side effects such as tremors, being in a restless state, epileptic fits, seizures, convulsions, coma or passing out / fainting. Children are more likely to experience a heart attack or a collapse of their cardiac system. It is also likely to bring about fatal outcomes such as sudden death, within say, 60 to 90 minutes. Owing to the presence of such risks, you need to talk to your child’s physician (i.e., pediatrician). You are advised to consult the physician about the risks your child is likely to encounter – especially, if she / he is 11 years of age or below.

You also need to always remember that intake of benzonatate is not safe for children aged below 11 years.  If your child has accidentally taken this drug, this medication is readily absorbed into your gastrointestinal tract. This absorption makes its active ingredients to get into your bloodstream with relative ease. As the ingredients can directly get into your child’s system, the effects of this drug can be observed within a shorter span of time. It is also one of the reasons why larger doses of this drug can cause toxicity, and can also change the functioning of your cardiovascular as well as neurological systems.

What if our child chews the capsule?

The aforesaid risks of side effects are more likely when your child has accidentally broken a capsule and consumes the ingredients inside it. Your child may soon witness numbing of her / his oropharynx tract and may develop severe side effects such as fainting or passing out. In some one-off instances, a few young users have developed very acute conditions such as cerebral edema or myocardial infarction.

Side effects of benzonatate in children

Benzonatate may trigger a few acute discomforts if your child accidentally consumes it. Very common signs include headaches, dizziness, nausea and other abdominal conditions like difficulties to pass stools or constipation. If these discomforts are seen to last for than 30 minutes in your child, it is highly recommended to consult a qualified physician or pharmacist as quickly as you possibly can. In a small number of instances, a few users reported problems such as tightness in the chest region, discoloration of eyes, shifts of moods, depression, weird dreams and strange thoughts. In some equally stay cases, children – upon accidental intake – developed acute allergic reactions such as rashes on skin, inflammation of oral parts like throat, tongue, etc., breathing difficulties including shallow breathing cycles, wheezing, gasping accompanied by severe spells of dizziness as well as drowsiness.

If your child develops any of these acute discomforts or very adverse side effects, you need to reach out to 911 in the US without any further delay. The US-based drug agency – FDA, manages a 24-hour helpline to assist users who develop severe side effects. You are advised to call the emergency helpline numbers of the FDA. The agency can help with emergency medical help or clinical care in a healthcare setting on an urgent mode.

Home remedies that can offer relief for your child from coughing spells

Treatment of coughs using cough suppressants is one of the approaches to treatment. You need to know that coughs can also be cured through many other approaches. Some of them fall under the realm of home remedies. Foremost of all, you need to reduce exposure to smoke emitted from tobacco products. If your child in exposed to second-hand /passive smoking or is living in an environment where the air stands polluted, you need to move your child from such a polluted setting. You are advised to give your child a lot of bedrest. Through needful rest, it is possible to relieve stress from your child’s body. It is a generally accepted fact that bedrest often reduces the reflexes as well as instincts to cough.

You can consider giving a few drops of honey to your child. Ensure that the dosage of honey is kept under moderation; never give more than 3 ml of honey per dose. Such doses are given not more than two times each day. You can administer cough drops or lozenges to your child and minimize coughing. These remedies can sizeably decrease throat irritation and are more likely to provide needful relief to your child from coughing spells. Tell your child to drink more fluids – such as broth, water or juices extracted from fruits. However, never serve fluids that have an abundant amount of caffeine in them. Scientific studies prove that caffeine-based drinks can decrease the water levels in your system. In other words, the chances of your child getting dehydrated turn high with the intake of such caffeinated drinks.

Above all, it becomes essential to remember that the abovementioned do not form a complete list of possible risks to children. There may be a few unlisted or unknown discomforts. As a safety measure, it is a good practice to store the drug at a place which is difficult to reach for children as well as pets.

In sum, benzonatate is not safe when taken by children aged 11 years and below. So, if your child is aged less than 11 years, intake of this drug may cause adverse discomforts like shaking or tremors, restlessness and being in a nervous frame of mind, fits, seizures, epileptic convulsions as well as fainting. This drug may also bring about sudden death among children. Hence, it is always recommended to consult your child’s doctor if you need any additional inputs.

If your child has accidentally taken this med, he / she may need medical care and clinical attention on an urgent mode. In such instances, you need to call 911 if you are a resident of the US. You may also call the 24-hour emergency helpline run by the FDA upon noticing severe discomforts. If you living in Canada quickly reach out to a poison control center or call Health Canada as quickly as you possibly can.

Leave a Reply